Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Columbia, SC

June 18, 20115 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 4:23 PM EDT for 5 counties in South Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 4:23 PM EDT (20:23 UTC)
Expired
Jun 18, 2011, 5:30 PM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:45 PM EDTTSTM WND DMGLancaster, SCCOUNTY SHERRIFF REPORTS NUMEROUS TREES AND POWERLINES DOWN BETWEEN HWY 5 SOUTH TO THE CITY OF LANCASTER
Jun 18, 4:55 PM EDTTSTM WND GST 584 W Lancaster, SCAWOS AT LANCASTER COUNTY MCWHIRTER FIELD AIRPORT OBSERVED A WIND GUST OF 50 KNOTS..OR 58 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS52 KCAE 182023
SVRCAE
SCC025-039-055-057-061-182130-
/O.NEW.KCAE.SV.W.0160.110618T2023Z-110618T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 27 MILES NORTH OF ROCK HILL TO ROCK HILL TO NEAR UNION...AND
  MOVING EAST SOUTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
  PAGELAND...LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS...ELGIN AND
  CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN NORTH CAROLINA AND UPSTATE SOUTH CAROLINA. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3494 8078 3482 8079 3481 7993 3466 7983
      3457 7987 3441 8021 3437 8019 3440 8022
      3438 8027 3433 8024 3422 8041 3448 8142
      3453 8143 3457 8142 3454 8088 3465 8090
      3470 8087 3482 8090 3493 8087 3506 8090
TIME...MOT...LOC 2020Z 292DEG 45KT 3532 8091 3498 8104
          3467 8150

$$
1 follow-up statement
617 
WWUS52 KCAE 182103
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT SAT JUN 18 2011

SCC025-039-055-057-061-182130-
/O.CON.KCAE.SV.W.0160.000000T0000Z-110618T2130Z/
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-LEE SC-
503 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR LEE...LANCASTER...KERSHAW...FAIRFIELD AND CHESTERFIELD
COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 32 MILES NORTH OF PAGELAND TO 11 MILES NORTH OF 
LANCASTER TO 22 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELGIN...HEATH SPRINGS...KERSHAW...JEFFERSON...MOUNT CROGHAN...RUBY...
CHESTERFIELD...BETHUNE...MCBEE...PATRICK AND CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN NORTH CAROLINA AND UPSTATE SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3482 8079 3481 7993 3466 7983
      3457 7987 3441 8021 3437 8019 3440 8022
      3438 8027 3433 8024 3422 8041 3448 8142
      3453 8143 3457 8142 3454 8088 3465 8090
      3470 8087 3482 8090 3493 8087 3506 8090
TIME...MOT...LOC 2102Z 290DEG 86KT 3520 8053 3485 8067
          3455 8113

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 4:04 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT SAT JUN 18 2011

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER
DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST
AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON
WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO
AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE
CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE
EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO
VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE
IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE
OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL
CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE
EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS.

LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES
ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE.
TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY
SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS
THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE
CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT
WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE
AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS
LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO
CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE
TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE
LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER
TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN
THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO
STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL.
MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS
AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY
SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN
MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS
OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND
COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY
SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY
MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE
ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME
AFTERNOON CONVECTION POSSIBLE.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS
SUNDAY AND MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT SAT JUN 18 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
410 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT
INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:21 PM EDTSpecial Weather StatementCAEBamberg24 min
Jun 18, 5:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda59 min
Jun 18, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee34 min
Jun 18, 5:58 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min
Jun 18, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more61 min
Jun 18, 6:17 PM EDTSpecial Weather StatementCAEMcCormick28 min
Jun 18, 6:18 PM EDTSpecial Weather StatementCAEMcCormick27 min
Jun 18, 6:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick36 min
Jun 18, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 18, 7:58 PM EDTSpecial Weather StatementCAELexington, Saluda32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.